Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 18, NWS Medford, OR

March 22, 2017Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this wind advisory at Mar 22, 2017, 3:08 PM PDT for Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Mar 24, 2017, 2:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2017, 3:08 PM PDT (22:08 UTC)
In effect from
Mar 24, 2017, 2:00 AM PDT
Expired
Mar 24, 2017, 2:00 PM PDT
In force
12 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWUS76 KMFR 222208
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
308 PM PDT Wed Mar 22 2017


CAZ081-231015-
/O.NEW.KMFR.WI.Y.0018.170324T0900Z-170325T0000Z/
Central Siskiyou County-
Including the city of Weed
308 PM PDT Wed Mar 22 2017

...WIND ADVISORY IN EFFECT FROM 2 AM TO 5 PM PDT FRIDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 2 AM to 5 PM PDT Friday. 

* Winds...South 25 to 35 mph with gusts to 50 mph.

* Timing...Winds will increase late Thursday night and peak Friday
  morning. Winds will decrease late Friday afternoon.

* Locations include...The Shasta Valley including Interstate 5
  near Weed.

* Impacts...Strong wind will make driving difficult for high 
  profile vehicles. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

ORZ031-231015-
/O.NEW.KMFR.WI.Y.0018.170324T0900Z-170325T0000Z/
Central and Eastern Lake County-
308 PM PDT Wed Mar 22 2017

...WIND ADVISORY IN EFFECT FROM 2 AM TO 5 PM PDT FRIDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 2 AM to 5 PM PDT Friday. 

* Winds...Southwest 25 to 35 mph with gusts to 50 mph.

* Timing...Winds will increase late Thursday night and peak Friday
  morning. Winds will decrease late Friday afternoon.

* Locations include...Highway 31 between Summer Lake and Paisley.

* Impacts...Strong crosswind will make driving difficult for high
  profile vehicles.

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.


&&

$$

CAZ085-231015-
/O.NEW.KMFR.WI.Y.0018.170324T0900Z-170325T0000Z/
Modoc County-
308 PM PDT Wed Mar 22 2017

...WIND ADVISORY IN EFFECT FROM 2 AM TO 5 PM PDT FRIDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 2 AM to 5 PM PDT Friday. 

* Winds...Southwest 30 to 35 mph with gusts to 55 mph. 

* Timing...Winds will increase late Thursday night and peak Friday
  morning. Winds will decrease late Friday afternoon.

* Locations include...Highway 299 at the Cedarville Pass.

* Impacts...Strong crosswind will make driving difficult for high
  profile vehicles.

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.


&&

$$

ORZ021-022-231015-
/O.NEW.KMFR.HW.A.0012.170323T2100Z-170324T1200Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Port Orford, Brookings, Harbor, 
and Gold Beach
308 PM PDT Wed Mar 22 2017

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...

The National Weather Service in Medford has issued a High Wind
Watch...which is in effect from Thursday afternoon through late
Thursday night. 

* Winds...South 30 to 40 mph with gusts to 60 mph.

* Timing...Winds will pick up late Thursday morning and peak
  Thursday afternoon before decreasing late Thursday night.

* Locations include...Southern Oregon Coast from Cape Blanco to
  Brookings...including Highway 101.

* Impacts...Gusty winds will make handling of vehicles more 
  difficult, especially high profile vehicles. Loose items could 
  be blown about. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A High Wind Watch means a hazardous high wind event is possible. 
Sustained wind speeds of at least 40 mph or gusts of 58 mph or 
more can lead to property damage. Travel may be impacted, 
especially for high profile vehicles. 

&&

$$
4 follow-up statements
835 
WWUS76 KMFR 231024
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
324 AM PDT Thu Mar 23 2017

ORZ021-022-231130-
/O.CAN.KMFR.HW.A.0012.170323T2100Z-170324T1200Z/
South Central Oregon Coast-Curry County Coast-
324 AM PDT Thu Mar 23 2017

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Medford has cancelled the High
Wind Watch. South winds will still increase this afternoon and
evening with sustained winds of 30 to 35 mph and gust to 50 mph. 
However the very strong winds of 35 to 45 mph with higher gusts 
will be confined mainly to the headlands.

$$

CAZ081-232230-
/O.CON.KMFR.WI.Y.0018.170324T0900Z-170325T0000Z/
Central Siskiyou County-
Including the city of Weed
324 AM PDT Thu Mar 23 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 5 PM PDT FRIDAY...

* Winds...South 25 to 35 mph with gusts to 50 mph.

* Timing...Winds will increase late tonight and peak Friday
  morning. Winds will decrease late Friday afternoon. 

* Locations include...The Shasta Valley including Interstate 5 
  near Weed. 

* Impacts...Strong wind will make driving difficult for high 
  profile vehicles. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

ORZ031-232230-
/O.CON.KMFR.WI.Y.0018.170324T0900Z-170325T0000Z/
Central and Eastern Lake County-
324 AM PDT Thu Mar 23 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 5 PM PDT FRIDAY...

* Winds...Southwest 25 to 35 mph with gusts to 50 mph.

* Timing...Winds will increase late tonight and peak Friday
  morning. Winds will decrease late Friday afternoon. 

* Locations include...Highway 31 between Summer Lake and Paisley.

* Impacts...Strong crosswind will make driving difficult for 
  high profile vehicles. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ085-232230-
/O.CON.KMFR.WI.Y.0018.170324T0900Z-170325T0000Z/
Modoc County-
324 AM PDT Thu Mar 23 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 5 PM PDT FRIDAY...

* Winds...Southwest 30 to 35 mph with gusts to 55 mph.

* Timing...Winds will increase late tonight and peak Friday
  morning. Winds will decrease late Friday afternoon. 

* Locations include...Highway 299 at the Cedarville Pass.

* Impacts...Strong crosswind will make driving difficult for 
  high profile vehicles. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
925 
WWUS76 KMFR 232059
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
159 PM PDT Thu Mar 23 2017


CAZ081-241200-
/O.CON.KMFR.WI.Y.0018.170324T0900Z-170325T0000Z/
Central Siskiyou County-
Including the city of Weed
159 PM PDT Thu Mar 23 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 5 PM PDT FRIDAY...

* Winds...South 25 to 35 mph with gusts to 50 mph.

* Timing...Winds will peak Friday morning, then decrease late 
  Friday afternoon. 

* Locations include...The Shasta Valley including Interstate 5 
  near Weed. 

* Impacts...Strong winds will make driving difficult for high 
  profile vehicles. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

ORZ031-241200-
/O.CON.KMFR.WI.Y.0018.170324T0900Z-170325T0000Z/
Central and Eastern Lake County-
159 PM PDT Thu Mar 23 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 5 PM PDT FRIDAY...

* Winds...Southwest 25 to 35 mph with gusts to 50 mph.

* Timing...Winds will peak Friday morning, then decrease late Friday
  afternoon. 

* Locations include...Highway 31 between Summer Lake and Paisley.

* Impacts...Strong crosswinds will make driving difficult for 
  high profile vehicles. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ085-241200-
/O.CON.KMFR.WI.Y.0018.170324T0900Z-170325T0000Z/
Modoc County-
159 PM PDT Thu Mar 23 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 5 PM PDT FRIDAY...

* Winds...Southwest 30 to 35 mph with gusts to 55 mph.

* Timing...Winds will peak Friday morning, then decrease late 
  Friday afternoon. 

* Locations include...The Warner mountains, including Highway 299
  at the Cedarville Pass.

* Impacts...Strong crosswinds will make driving difficult for 
  high profile vehicles. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

BPN
507 
WWUS76 KMFR 241012
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
312 AM PDT Fri Mar 24 2017

ORZ030-242100-
/O.EXB.KMFR.WI.Y.0018.000000T0000Z-170324T2100Z/
Northern and Eastern Klamath County and Western Lake County-
312 AM PDT Fri Mar 24 2017

...WIND ADVISORY IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect until 2 PM PDT this afternoon. 

* Winds...South 25 to 35 mph with gusts to 50 mph.

* Timing...Winds will peak this morning, then decrease late 
  this afternoon. 

* Locations include...The Shasta Valley including Interstate 5 
  near Weed. 

* Impacts...Strong winds will make driving difficult for high 
  profile vehicles. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ081-242100-
/O.EXT.KMFR.WI.Y.0018.000000T0000Z-170324T2100Z/
Central Siskiyou County-
Including the city of Weed
312 AM PDT Fri Mar 24 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON...

* Winds...South 25 to 35 mph with gusts to 50 mph.

* Timing...Winds will peak this morning, then decrease late this 
  afternoon. 

* Locations include...The Shasta Valley including Interstate 5 
  near Weed. 

* Impacts...Strong winds will make driving difficult for high 
  profile vehicles. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

ORZ031-242100-
/O.EXT.KMFR.WI.Y.0018.000000T0000Z-170324T2100Z/
Central and Eastern Lake County-
312 AM PDT Fri Mar 24 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON...

* Winds...Southwest 25 to 35 mph with gusts to 50 mph.

* Timing...Winds will peak this morning, then decrease late this
  afternoon. 

* Locations include...Highway 31 between Summer Lake and Paisley.

* Impacts...Strong crosswinds will make driving difficult for 
  high profile vehicles. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ085-242100-
/O.EXT.KMFR.WI.Y.0018.000000T0000Z-170324T2100Z/
Modoc County-
312 AM PDT Fri Mar 24 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON...

* Winds...Southwest 30 to 35 mph with gusts to 55 mph.

* Timing...Winds will peak this morning, then decrease late this 
  afternoon. 

* Locations include...The Warner mountains, including Highway 
  299 at the Cedarville Pass. 

* Impacts...Strong crosswinds will make driving difficult for 
  high profile vehicles. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
Sven
464 
WWUS76 KMFR 242048
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
148 PM PDT Fri Mar 24 2017

CAZ081-242200-
/O.EXP.KMFR.WI.Y.0018.000000T0000Z-170324T2100Z/
Central Siskiyou County-
Including the city of Weed
148 PM PDT Fri Mar 24 2017

...WIND ADVISORY WILL EXPIRE AT 2 PM PDT THIS AFTERNOON...

Breezy winds may continue into the evening, but additional periods
of damaging or hazardous winds are not expected. 

$$

ORZ030-031-242200-
/O.EXP.KMFR.WI.Y.0018.000000T0000Z-170324T2100Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
148 PM PDT Fri Mar 24 2017

...WIND ADVISORY WILL EXPIRE AT 2 PM PDT THIS AFTERNOON...

Breezy winds may continue into the evening, but additional periods
of damaging or hazardous winds are not expected. 

$$

CAZ085-242200-
/O.EXP.KMFR.WI.Y.0018.000000T0000Z-170324T2100Z/
Modoc County-
148 PM PDT Fri Mar 24 2017

...WIND ADVISORY WILL EXPIRE AT 2 PM PDT THIS AFTERNOON...

Breezy winds may continue into the evening, but additional periods
of damaging or hazardous winds are not expected. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Mar 22, 12:35 PM PDT, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 22, 12:35 PM PDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1235 PM PDT Wed Mar 22 2017

Updated Marine and Aviation sections...

.UPDATE...The current forecast for today looks to be on track with
showers currently occurring over the Cascades and east associated
with the dissipating front. A few more showers are currently
positioned over the coast. These showers will continue this
morning with rain chances decreasing from west to east as the day
goes on. Although instability and thunderstorm indicies are a bit
weaker today than yesterday, a isolated rumbles of thunder can't
be ruled out well east of the Cascades and in Modoc and Southeast
Siskiyou Counties in California. Have not made any changes to
today's forecast. -Schaaf

&&

.AVIATION...22/18Z TAF CYCLE...Today will be an unstable and showery
day. MVFR will be possible in showers throughout the day, but,
generally, VFR will prevail. Terrain will be partially obscured
throughout the day. A slight chance of thunderstorms exists mainly
in Modoc and Southern Lake Counties later this afternoon and early
this evening. Showers diminish this evening, and with some
increasing stability, expect the chance for MVFR/IFR ceilings to
develop in some valley locations tonight. Incoming mid and high
clouds and increasing winds Thursday morning are likely to disrupt
and break up these lower ceilings mid-late morning. BTL/SK

&&

.MARINE...Updated 920 AM PDT Wednesday 22 March 2017...Steep seas
will continue today through early Thursday morning. A strong front
is likely to bring widespread gales, strong in the Cape Blanco
convergence zone area, and very steep seas Thursday afternoon into
Friday morning. Latest model trends continue to indicate the
potential of storm force gusts late Thursday afternoon. Winds will
decrease Friday night into Saturday...but seas should remain steep.
Another strong front is due to arrive on Sunday. BTL/SK

&&

.PREV DISCUSSION... /Issued 545 AM PDT Wed Mar 22 2017/

Updated aviation discussion.

DISCUSSION...Two bands of rain will affect our forecast area this
morning. One band extends from Klamath Falls SW into Mount
Shasta. This band is expected to move into Lakeview and Alturas
area late morning. The second band of rain is moving into the
Illinois Valley and western Siskiyou County. Short term models
bring this band into the Medford area around morning commute hours
then into the Cascades by mid morning.

Another front will move ashore this morning. This front is
expected to move into the Cascades by late this morning with
scattered showers west of the Cascades. The front will shift area
of instability east of the Cascades and this is where we expect
afternoon thunderstorms to occur this afternoon. The most
unstable area this afternoon appears to extend from the Medicine
Lake area of SE Siskiyou Co to Lakeview and the Warner Valley.
Snow level is expected to lower behind the front to around
3000-3500 feet from the Cascades west and 3500-4500 feet east of
the Cascades but precipitation is expected to taper off to
showers.

High pressure will keep the area dry Thursday morning. A warm
front is expected to spread light rain to the coast and the Umpqua
Basin Thursday afternoon. Rain is expected to be widespread
Thursday night with snow levels lowering to around 5000 feet by
Friday morning. Friday appears to be a wet day with widespread
valley rain and higher mountain snow.

Medium range guidance shows shower activities will continue into
Saturday with possible break Sat afternoon into Sunday morning
before the next front inland Monday. This is consistent on both
the GFS and ECMWF. Tuesday could be dry per GFS but not per the
ECMWF. /FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...
- Gale Watch from Thursday morning through late Thursday night for
  PZZ350-356-370-376.
- Small Craft Advisory for hazardous seas until 5 AM PDT Thursday
  for PZZ350-356-370-376.

BMS/FJB/NSK

In the hours before

Local storm report, Mar 22, 11:52 AM PDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1152 AM PDT WED MAR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 WSW KLAMATH FALLS     42.19N 121.84W
03/22/2017  M0.88 INCH       KLAMATH            OR   TRAINED SPOTTER

            8AM TUESDAY TIL 8AM WEDNESDAY. ELEVATION
            4366 FEET. SOME SNOW ALSO OCCURRED,
            CURRENTLY <0.50" ON THE GROUND. THE DURATION
            OF THE HEAVY RAIN EVENT WAS 24 HOURS.

&&

BTL

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 2:45 AM PDTGale WatchMFR12 hr
Mar 22, 2:52 PM PDTGale WarningMFR37 hr
Mar 22, 2:52 PM PDTSmall Craft AdvisoryMFR12 hr
Mar 22, 2:52 PM PDTHazardous Seas WarningMFR44 hr
Mar 22, 3:08 PM PDTHigh Wind WatchMFRCoos, Curry, Douglas12 hr
Mar 22, 3:08 PM PDTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath, Lake47 hr

Nearby

Wind Advisories in Oregon, 2017Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.